Wildfire, Yellowstone National Park
- When
- July 30, 1:30 PM MST to July 31, 11:59 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
A powerline running through a utility corridor initiated the LeHardy Wildfire three miles north of Fishing Bridge in Yellowstone National Park. The fire began at 1430MDT on Wednesday, July 30 and gusty southwest wind pushed the fire east across the road and the Yellowstone River quickly torching over 500 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A powerline running through a utility corridor initiated the LeHardy Wildfire three miles north of Fishing Bridge in Yellowstone National Park. The fire began at 1430MDT on Wednesday, July 30 and gusty southwest wind pushed the fire east across the road and the Yellowstone River quickly torching over 500 acres. The fire began very near the Grand Loop Road prompting closure of the road through July between Fishing Bridge and Canyon. Other than the road closure, visitor services were not impacted as the fire headed northeast into a mature lodgepole and spruce forest in an undeveloped area. Active fire behavior continued into August (see August 2008 Storm Data for more information).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 30, 9:48 AM MST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1048 AM MDT WED JUL 30 2008 .UPDATE... MAIN UPDATE THIS MORNING IS TO EXPAND RED FLAG WARNINGS TO COVER THE ABSAROKA...OWL CREEK AND WIND RIVER MOUNTAINS FROM 12 NOON TODAY THROUGH 8 PM THIS EVENING AND TO COVER THE WIND RIVER BASIN...THE ENTIRE BIGHORN BASIN AND THE CODY FOOTHILLS FROM 3 PM THIS AFTERNOON THROUGH 8 PM THIS EVENING. RIGHT EXIT REGION OF A 70+ KT H25 JET WILL MOVE ACROSS NORTHERN AND CENTRAL WY THIS AFTERNOON AND EARLY THIS EVENING. STRONGER WINDS ALOFT AND DEEP BOUNDARY LAYER MIXING WILL PRODUCE WEST WINDS BETWEEN 20 TO 30 MPH THIS AFTERNOON WITH GUSTS UP TO 40 MPH. THESE WINDS COMBINED WITH RELATIVE HUMIDITIES BELOW 15 PERCENT AND CRITICAL TO NEAR CRITICAL FUELS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. ALSO UPDATED TO REMOVE SHOWERS AND THUNDERSTORMS FROM ALL OF CENTRAL AND WESTERN WY THIS AFTERNOON AND EVENING...EXCEPT FOR FAR SOUTHERN LINCOLN COUNTY AND WESTERN SWEETWATER COUNTY. AREA OF INCREASING MID LEVEL MOISTURE WILL MOVE FROM IDAHO ACROSS WY EARLY THIS AFTERNOON...BUT INSTABILITY WILL BE MARGINAL WITH LIFTED INDICES AROUND 0 C AND LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN VERY DRY. DRIER MORE STABLE AIRMASS WILL PUSH RAPIDLY ACROSS WY AFTER 21Z...AND ISOLATED SHOWERS AND THUNDERSTORMS FORMING OVER THE UINTAS COULD DRIFT INTO WESTERN SWEETWATER COUNTY AND FAR SOUTHERN LINCOLN COUNTY WITH THUNDERSTORM FORMATION INHIBITED ACROSS THE REST OF THE CWA. && .PREV DISCUSSION... /ISSUED 247 AM MDT WED JUL 30 2008/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT A FEW LIGHT SHOWERS CONTINUE TO MOVE THROUGH THE NORTHWESTERN CORNER OF YELLOWSTONE PARK THIS MORNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY...MAINLY DURING THE AFTERNOON HOURS. WARM TEMPERATURES WILL CONTINUE ACROSS THE STATE TODAY...WITH LOW TO MID 90S ANTICIPATED ACROSS THE EASTERN BASINS. CLEARING SKIES TODAY WILL ALSO ALLOW HUMIDITIES TO BECOME VERY LOW...SIMILAR TO TUESDAY/S VALUES. A JET STREAK WILL MOVE THROUGH NORTHERN WYOMING THIS AFTERNOON. THIS WILL HELP TO BRING GUSTY WINDS ACROSS PORTIONS OF THE CWA. THESE WINDS WILL BE THE MAIN FORECAST CONCERN FOR TODAY...ESPECIALLY CONCERNING THEIR IMPACTS ON THE FIRE WEATHER COMMUNITY. HAVE EXPANDED THE RED FLAG WARNING TO INCLUDE THE NORTHERN BIG HORN BASIN...ALONG WITH THE WIND RIVER BASIN TODAY. WINDS ACROSS THE ABSAROKA MOUNTAINS WILL BE THE FIRST TO RESPOND TO THE JET STREAK...WITH STRONG NORTH TO NORTHWEST WINDS DEVELOPING FURTHER EAST AND SOUTH DURING THE LATER AFTERNOON HOURS. HUMIDITIES EXPECTED TO RECOVER AT ALL LOCATIONS DURING THE EVENING HOURS TOMORROW NIGHT...WITH ADDED TIME ALLOWED IN THE WIND RIVER BASIN DUE TO ITS SLOW RECOVERY THIS MORNING. A RIDGE WILL CONTINUE TO BUILD OVER THE DESERT SOUTHWEST THURSDAY MORNING AND AFTERNOON. THIS RIDGE WILL BRING MOSTLY DRY CONDITIONS ACROSS MUCH OF THE CWA BEGINNING THURSDAY AFTERNOON. THE ONLY SHOWER ACTIVITY ANTICIPATED WILL BE OVER THE SOUTHWESTERN CORNER OF SWEETWATER COUNTY FOR THURSDAY AFTERNOON AND EVENING...WITH THE REMAINDER OF THE AREA REMAINING DRY. CLEARING SKIES THURSDAY WILL ALLOW WARM TEMPERATURES TO REMAIN OVER THE AREA. TEMPERATURES THEN BEGIN TO INCREASE FURTHER AT THE END OF THE WEEK...WITH MID TO UPPER 90S ANTICIPATED BY FRIDAY AFTERNOON. CONDITIONS EXPECTED TO REMAIN MOSTLY DRY UNDER THE RIDGE PATTERN. RIDGE AXIS WILL BEGIN TO SLIDE EAST FRIDAY AFTERNOON AS A TROUGH BEGINS TO MOVE OFF THE PACIFIC NORTHWEST COASTLINE. THE MOVEMENT OF THE RIDGE AXIS WILL ALLOW A SOUTHWEST FLOW TO DEVELOP ACROSS THE WESTERN PORTION OF THE AREA...WHICH COULD BRING ENOUGH MOISTURE OVER THE AREA TO CAUSE A FEW ISOLATED SHOWERS OVER THE NORTHERN MOUNTAINS FRIDAY AFTERNOON AND EVENING. LONG TERM...SATURDAY THROUGH WEDNESDAY GFS AND ECMWF ARE BACK TO THE MONSOONAL PATTERN AGAIN FOR EARLY NEXT WEEK AFTER A BRIEF RETREAT TO A COMPLICATED NW FLOW LAST NIGHT. POSITION OF THE UPPER HIGH...MIDDLE PART OF THE COUNTRY...SHOULD BE FAVORABLE FOR GOOD PUSH OF MOISTURE FROM THE SOUTH EARLY NEXT WEEK. GFS IS MUCH SLOWER TO SHOW THE MOISTURE SURGE AND REALLY DOESNT SHOW ANY REAL SURGE UNTIL NEXT WEDNESDAY. I PREFER THE ECMWF WHICH SHOWS A GRADUAL INCREASE IN MOISTURE BEGINNING LATE IN THE WEEKEND AND ACCELERATING EARLY NEXT WEEK. SATURDAY SHOULD SEE MINIMAL MOISTURE IN THE DEVELOPING S FLOW WITH A FEW STORMS POSSIBLE ACROSS THE RED DESERT AND POSSIBLY THE FAR WEST MTNS AS A TROUGH MOVES ACROSS THE NRN ROCKIES. JUST A LITTLE BIT MORE MOISTURE SUNDAY FOR ISOLATED HIGH BASED STORMS...ESPECIALLY IN THE SERN ZONES AND AREAS IN AND NEAR THE MTNS. THE ONE CAVEAT TO THIS IS THE PROXIMITY OF THE JET OVER THE WEEKEND WITH A BIG PORTION OF OUR AREA OCCASIONALLY IN THE RIGHT ENTRANCE REGION OF THESE JET STREAKS. THIS DEVELOPMENT WILL DEFINITELY HAVE TO BE WATCHED WITH ANY MOISTURE THAT DOES MOVE UP OVER THE WEEKEND. THE MOISTURE THEN CONTINUES TO INCREASE MONDAY THROUGH WEDNESDAY WITH THE ECMWF SHOWING A SIGNIFICANT SURGE TUESDAY NIGHT INTO WEDNESDAY. THIS SURGE COULD EVEN BE THE RESULT OF A TROPICAL SYSTEM THAT COMES FROM NEAR SRN BAJA OVER THE WEEKEND. LATER SHIFTS WILL HAVE PLENTY OF TIME TO FINE TUNE THE DETAILS AND START HITTING CERTAIN AREAS WITH HIGHER POPS BUT FOR NOW...HAVE HIT ALL AREAS WITH ISOLD POPS FOR MON-WED. IF THE ECMWF CONTINUES THIS TREND AND THE GFS JOINS IN...WE WILL NEED TO HIT SOME AREAS WITH CHANCE POPS OVER THE NEXT FEW DAYS. TEMPERATURES WILL START OUT QUITE WARM TO HOT BUT SHOULD MODERATE SOME AS THE MONSOONAL MOISTURE INCREASES. AVIATION... A DRY WESTERLY FLOW IS EXPECTED TODAY...WITH ONLY VERY ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM...MAINLY EAST OF THE DIVIDE. A JET STREAK ACROSS MONTANA WILL ALLOW FOR SOME BREEZY TO LOCALLY WINDY CONDITIONS ACROSS THE AREA...THIS AFTERNOON AND EVENING. VFR IS EXPECTED...EXCEPT POSSIBLY NEAR ANY THUNDERSTORMS. IN ADDITION...SMOKE FROM THE GUNBARREL FIRE...40 MILES WEST OF CODY...COULD AFFECT KCOD AT TIMES...ESPECIALLY THE SLANTWISE VISIBILITY ON THE GLIDE SLOPE. SMOKE FROM THE NEW FORK FIRE...20 MILES NORTH OF PINEDALE...COULD AFFECT AVIATION IN THE WIND RIVER BASIN. FIRE WEATHER... ANOTHER VERY WARM DAY IS EXPECTED ACROSS THE FORECAST AREA WITH TEMPERATURES REACHING INTO THE LOW TO MID 90S EAST OF THE DIVIDE. HUMIDITIES WILL ALSO BE VERY LOW AGAIN TODAY...WITH VALUES OF 8 TO 14 PERCENT COMMON ACROSS THE CENTRAL BASINS. WINDS ACROSS THE ABSAROKA MOUNTAINS...THE OWL CREEK MOUNTAINS...THE WIND RIVER MOUNTAINS...THE CODY FOOTHILLS...THE BIG HORN BASIN...AND THE WIND RIVER BASIN ARE EXPECTED TO INCREASE THIS AFTERNOON AND REMAIN ELEVATED INTO THE EARLY EVENING HOURS. WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 ARE ANTICIPATED OVER AFOREMENTIONED LOCATIONS. THE COMBINATION OF LOW HUMIDITIES...GUSTY WINDS...AND CRITICAL TO NEAR CRITICAL FUELS HAS PROMPTED THE ISSUANCE OF THE RED FLAG WARNINGS. ZONES WILL RESPOND TO THE INCREASING WINDS AT VARYING TIMES THIS AFTERNOON. THE MOUNTAINS WILL SEE STRONG WINDS DEVELOP IN THE EARLY AFTERNOON HOURS...WHILE THE BASIN LOCATIONS WILL SEE A DELAYED START TO THE GUSTY WINDS...WHICH SHOULD BEGIN AROUND 3 PM TODAY. STRONGER WIND GUSTS ARE EXPECTED TO DIMINISH WITHIN A FEW HOURS AFTER SUNSET. THE DEVELOPMENT OF A RIDGE OF HIGH PRESSURE WILL ALLOW DRY CONDITIONS TO BE FOUND THURSDAY. THIS HIGH PRESSURE SYSTEM WILL KEEP MOSTLY DRY... AND VERY WARM CONDITIONS THROUGH FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR WYZ286>288-416. RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR WYZ275-276-282-283. && UPDATE...SMITH SHORT TERM...BRANHAM LONG TERM...SKRBAC AVIATION...WM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1050 AM MDT WED JUL 30 2008 WYZ001>020-022>030-310300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1050 AM MDT WED JUL 30 2008 ...RED FLAG WARNING FOR THE ABSAROKA MOUNTAINS...CODY FOOTHILLS... WIND RIVER MOUNTAINS...WIND RIVER BASIN...AND BIG HORN BASIN UNTIL 8 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING...MAINLY ALONG AND OVER THE MOUNTAINS. THE MAIN THREATS WITH ANY STORM ACTIVITY TODAY WILL BE LIGHTNING AND GUSTY WINDS TO 45 MPH. VERY DRY HUMIDITIES OF LESS THAN 15 PERCENT WILL COMBINE WITH GUSTY WINDS OF 25 TO 35 MPH OVER MOST OF CENTRAL AND NORTHERN WYOMING THIS AFTERNOON AND EARLY EVENING. THESE CONDITIONS WILL COUPLE WITH CRITICAL FUELS TO CREATE FIRE WEATHER CONDITIONS FAVORABLE FOR EXPLOSIVE GROWTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS VERY LOW. SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY STRONG WIND GUSTS OR EVEN REDUCED VISIBILITIES DUE TO SMOKE FROM ONGOING FIRES. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110770.